Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Billings, MT

July 16, 2016Big Horn County, Montana; Sheridan County, Wyoming

NWS Billings, MT issued this severe thunderstorm warning at Jul 16, 2016, 2:41 PM MDT for Big Horn County, Montana; Sheridan County, Wyoming. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2016, 2:41 PM MDT (20:41 UTC)
Expired
Jul 16, 2016, 3:45 PM MDT
In force
64 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Big Horn County, MT, Sheridan County, WY

The radar

The Billings radar (KBLX), 139 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:33 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.7 hours before the alert went out and 360 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:53 AM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 16, 9:53 AM MDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Billings MT
953 AM MDT SAT JUL 16 2016

.UPDATE...
An area of showers/tstms exists in our NW parts this morning, from
northern Park County toward Musselshell, in response to
approaching PV max in central MT and some mid level frontogenesis.
Cloud cover and low level cold advection should keep anything from
becoming too strong in our NW, but the airmass will become more
favorable to the south and east of this area as we get into the
afternoon. Capes expected to be on the order of 600-1200 j/kg with
30-40 kts of effective bulk shear is enough for some strong to
severe storms, especially considering the upper level ascent
which is aided by a 80 kt H3 jet max nosing into southeast ID. The
onset of storms will be much earlier than on Friday, and
differential heating boundary extending from near Livingston to
Billings and Miles City may be an area to watch for initiation of
stronger convection. Cold advection will increase/deepen as the
day goes, so window of opportunity may be over by early evening.
We may also see some left-movers in post-frontal areas per the
increasingly backed wind profile. Hail and wind are main threats
today, heads up for anyone with outdoor plans. Best potential for
storms into Billings seems to be between 2-4pm per latest high res
models. JKL

&&

.SHORT TERM...valid for Tdy and Sun...

For today generally have not changed much. Models are continuing
to show decent amount of CAPE over the central zones, generally
500 to 1000 J/kg from Yellowstone County to Rosebud County.
Farther to the east, from Miles City and Broadus eastward, the
CAPE values increase to over 1000 J/kg. Additionally there is
decent deep layer shear, on the order of 30 to 40 knots. With all
of these ingredients and energy moving across the area from the
low sitting over Idaho, still expecting convection to develop this
afternoon. There is a chance for some of these to be severe, with
increasing chances closer to the Dakotas. The NSSL WRF and the
NCAR ensemble are favoring the more of a southerly track with the
storms developing mainly in Big Horn County and then tracking east
across Powder River and Carter Counties. The HRRR is a little more
generous with the convection across much of the area.

While the deep layer shear is good, the low level shear is
relatively low. Also given the relatively high LCL heights, the
greatest threat will be hail and wind. Also, there is not much
curvature to the low level hodographs which support the lower
chance of tornadoes. However, an isolated tornado in the far
eastern zones cannot be ruled out. Farther to the west, mainly
west of Rosebud County, there is a little more CIN in place, so
the convection may not be as widespread across the central zones.

The HRRR and the NSSL WRF are developing some convection across
Carbon and Musselshell counties as early as Noon or 1 PM and then
tracking the activity to the east. The NCAR ensemble however is
develops storms a few hours latter. Most of the activity should
be out of the area by around midnight. Reimer

On Sunday, some weak upper energy propagates across Montana in WSW
flow. With cool air aloft, could still see a few scattered
showers and thunderstorms across the region in the afternoon-
evening. Instability is looking a little weaker on today's model
runs...with MUCAPEs around or less than 500 J/kg...indicating that
storms should not be strong. RMS/Reimer

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Beginning Monday, warm air aloft and at the surface associated
with continental heat ridge take hold of the region's weather.
Think that this warm air aloft should suppress convective
development outside of the mountains. Monsoonal moisture in SW
flow aloft could bring a few showers or thunderstorms to the
mountains. Temperatures should be a few degrees above normal each
day Mon-Fri. At this time think that Tuesday should be the warmest
day of the week due to skies progged to be the clearest. High
temperatures on Tue should reach the mid to upper 90s over much of
the area outside of the mountains.

Next small chance of rain for the lower elevations holds off
until Friday, when the GFS and European models propagate a
shortwave trough across northern Montana. Forcing is weak and
moisture is marginal over our area...so activity would be
scattered at most. RMS/Reimer

&&

.AVIATION...

VFR will prevail today. Scattered showers and thunderstorms
persist across north and northeast routesthis morning...and
appear to be developing south toward KLVM and KBIL. Brief
localized MVFR/IFR conditions are possible in thunderstorms. Some
storms may be strong to severe mainly from KBIL- KSHR and
east...with large hail and high wind gusts. Occasional mountain
obscurations are expected much of the day...in clouds and
precipitation. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 078 056/084 058/094 063/098 062/094 062/092 061/091
    4/T 22/T    21/U    11/U    11/U    11/U    12/T
LVM 078 045/083 048/092 053/095 051/092 051/091 051/089
    3/T 32/T    22/T    11/U    11/U    11/U    22/T
HDN 080 053/086 055/096 060/099 060/096 060/093 058/092
    4/T 22/T    21/U    11/U    11/U    11/U    12/T
MLS 082 057/084 060/095 066/099 063/096 064/094 062/091
    5/T 22/T    21/U    11/U    11/U    11/U    12/T
4BQ 084 056/087 059/096 064/099 063/096 063/095 062/092
    5/T 22/T    21/B    11/B    11/U    11/U    12/T
BHK 081 053/082 056/091 063/095 062/094 060/091 059/088
    5/T 41/U    21/U    11/B    11/U    11/U    12/T
SHR 083 051/087 053/096 059/097 058/095 058/094 057/091
    4/T 32/T    22/T    11/U    11/B    11/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 16, 9:33 AM MDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
933 AM MDT SAT JUL 16 2016

MTZ028>042-056>058-063>068-WYZ098-099-170545-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
933 AM MDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM EARLY THIS
AFTERNOON INTO THE EARLY EVENING. THE GREATEST POTENTIAL FOR
SEVERE STORMS IS FROM BILLINGS SOUTHWARD AND EASTWARD. THE MAIN
HAZARDS WILL BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JKL

In the hours before

Local storm report, Jul 16, 10:53 AM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1053 AM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     23 ENE COLSTRIP         46.03N 106.20W
07/15/2016  M61.00 MPH       ROSEBUD            MT   MESONET

            COW CREEK RAWS

1055 PM     TSTM WND GST     8 ENE LAME DEER         45.65N 106.50W
07/15/2016  M62.00 MPH       ROSEBUD            MT   MESONET

            BADGER PEAK RAWS

1052 PM     TSTM WND GST     8 E LAME DEER           45.63N 106.51W
07/15/2016  M57.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

            LAME DEER DIVIDE

&&

JKL
Special weather statement, Jul 16, 2:34 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
234 PM MDT SAT JUL 16 2016

MTZ038-WYZ098-099-162100-
SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
NORTHEAST BIG HORN MOUNTAINS WY-
234 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF DAYTON...OR 28 MILES NORTHWEST OF
SHERIDAN...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARKMAN...WYOLA...
ROSEBUD BATTLEFIELD PARK AND TONGUE RIVER RESERVOIR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4485 10762 4502 10775 4540 10709 4503 10676
TIME...MOT...LOC 2034Z 245DEG 57KT 4501 10745

TESAR
Special weather statement, Jul 16, 2:41 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT SAT JUL 16 2016

MTZ036-038-058-WYZ099-162115-
SOUTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN BIG HORN MT-
SHERIDAN FOOTHILLS WY-
241 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM 22 MILES SOUTH OF ASHLAND...OR 44 MILES NORTHEAST OF
SHERIDAN...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BIRNEY...OTTER...MOORHEAD AND BIRNEY VILLAGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4525 10672 4564 10613 4500 10573 4499 10602
      4484 10601 4471 10636
TIME...MOT...LOC 2040Z 249DEG 33KT 4527 10634

GILSTAD

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:09 PM MDTSpecial Weather StatementBYZPark51 min
Jul 15, 6:52 PM MDTSpecial Weather StatementBYZWheatland53 min
Jul 15, 6:55 PM MDTSpecial Weather StatementBYZStillwater, Sweet Grass35 min
Jul 15, 7:14 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Wheatland47 min
Jul 15, 7:35 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater, Sweet Grass40 min
Jul 15, 8:15 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon, Stillwater, Yellowstone60 min
Jul 15, 9:04 PM MDTSevere Thunderstorm WarningBYZBig Horn, Treasure, Yellowstone56 min
Jul 15, 10:03 PM MDTSpecial Weather StatementBYZRosebud, Treasure57 min
Jul 15, 11:02 PM MDTSpecial Weather StatementBYZCuster, Powder River, Rosebud58 min
Jul 15, 11:50 PM MDTSpecial Weather StatementBYZCuster, Powder River55 min
Jul 16, 1:09 AM MDTSpecial Weather StatementBYZFallon66 min
Jul 16, 2:34 PM MDTSpecial Weather StatementBYZBig Horn26 min
Jul 16, 2:41 PM MDTSpecial Weather StatementBYZ34 min
Jul 16, 3:24 PM MDTSevere Thunderstorm WarningBYZPowder River66 min
Jul 16, 3:31 PM MDTSevere Thunderstorm WarningBYZBig Horn48 min
Jul 16, 3:47 PM MDTSpecial Weather StatementBYZ43 min
Jul 16, 4:26 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River18 min
Jul 16, 4:38 PM MDTSpecial Weather StatementBYZPowder River67 min
Jul 16, 4:44 PM MDTSpecial Weather StatementBYZPark61 min
Jul 16, 5:13 PM MDTSpecial Weather StatementBYZStillwater47 min
Jul 16, 5:20 PM MDTSpecial Weather StatementBYZGolden Valley55 min
Jul 16, 5:49 PM MDTSpecial Weather StatementBYZCarter, Fallon41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.